Summary: In this observational study in postmenopausal women with severe osteoporosis, the incidence of fractures was decreased during 18 months of teriparatide treatment with no evidence of further change in the subsequent 18-month post-teriparatide period when most patients took other osteoporosis medications. Fracture reduction was accompanied by reductions in back pain.
Introduction: To describe fracture outcomes and back pain in postmenopausal women with severe osteoporosis during 18 months of teriparatide treatment and 18 months post-teriparatide in normal clinical practice.
Methods: The European Forsteo Observational Study (EFOS) was a prospective, multinational, observational study. Data on incident clinical fractures and back pain (100 mm Visual Analogue Scale [VAS] and questionnaire) were collected. Fracture data were summarised in 6-month intervals and analysed using logistic regression with repeated measures. Changes from baseline in back pain VAS were analysed using a repeated measures model.
Results: A total of 208 (13.2%) of 1,576 patients sustained 258 fractures during 36 months of follow-up: 34% were clinical vertebral fractures and 66% non-vertebral fractures. The adjusted odds of fracture were reduced during teriparatide treatment and there was no evidence of further change in the 18-month post-teriparatide period, during which 63.3% patients took bisphosphonates. A 74% decrease in the adjusted odds of fracture in the 30- to < 36-month period compared with the first 6-month period was observed (p < 0.001). Back pain decreased during teriparatide treatment and this decrease was sustained after teriparatide discontinuation. Adjusted mean back pain VAS decreased by 26.3 mm after 36 months (p < 0.001) from baseline mean of 57.8 mm.
Conclusions: In a real-life clinical setting, the risk of fracture decreased during teriparatide treatment, with no evidence of further change after teriparatide was discontinued. The changes in back pain seen during treatment were maintained for at least 18 months after teriparatide discontinuation. These results should be interpreted in the context of the design of an observational study.
2011. Vol. 22, no 10, 2709-2719 p.